Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Pittsburgh, PA

May 10, 2003Brooke County, Hancock County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 10, 2003, 7:59 AM EDT for Brooke County, Hancock County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2003, 7:59 AM EDT (11:59 UTC)
Expired
May 10, 2003, 12:00 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 12.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 101201
FFWPBZ
WVC009-029-101600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOKE COUNTY IN WEST VIRGINIA
  HANCOCK COUNTY IN WEST VIRGINIA

* UNTIL NOON EDT

* AT 758 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
  HEAVY RAIN MOVING ACROSS THE SOUTHERN HALF OF HANCOCK COUNTY
  AND NORTHERN BROOKE COUNTY. RAPID RUNOFF AND FLOODING IS
  POSSIBLE ALONG THE HARMON AND KINGS CREEKS. 

* LOCATIONS IN THE WARNING INCLUDE...BETHANY...WEIRTON...AND
  FOLLANSBEE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 10, 7:34 AM EDT, 25 minutes earlier.

Area forecast discussion, May 10, 7:34 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 AM EDT SAT MAY 10 2003

UPDATED ZONES FOR THE ADDITION OF A FLOOD WATCH FOR THE ENTIRE CWA.
THUNDERSTORMS MOVING THROUGH THE AREA HAVE DUMPED HEAVY OVER AREAS THAT
HAVE RECEIVED PLENTY OF RAIN OVER THE PAST FEW DAYS.

FCSTID =   25
PIT   78  62  75  46 /  60  70  70  50
HLG   78  62  75  46 /  60  70  70  50
MGW   80  63  75  47 /  60  60  70  50
ZZV   80  63  75  47 /  60  60  70  50
PHD   80  63  75  47 /  60  60  70  50
FKL   75  59  73  46 /  60  70  70  50
DUJ   75  59  73  46 /  60  70  70  50
LBE   78  62  75  46 /  60  70  70  50
BTP   75  59  73  46 /  60  70  70  50
IDI   78  62  75  46 /  60  70  70  50
ODM   76  60  73  46 /  60  60  70  50

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031.

FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051.

FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...
WVZ041.

TYBURSKI
Hazardous weather outlook, May 10, 5:55 AM EDT, 2 hours 4 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.

In the hours before

Local storm report, May 10, 3:04 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0304 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    GROVE CITY                PA   0.75 IN HAIL
05/10/03   MERCER

0240 AM    WEST MIDDLESEX            PA   0.75 IN HAIL
05/10/03   MERCER

0245 AM    NEW WILMINGTON            PA   1.00 IN HAIL
05/10/03   LAWRENCE

LAG
Special weather statement, May 10, 5:37 AM EDT, 2 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101530-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 AM EDT SAT MAY 10 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY, TONIGHT, AND SUNDAY. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY, TONIGHT, AND
SUNDAY.

EVERYONE IS ADVISED TO KEEP AN EYE ON THE SKY AND LISTEN FOR UPDATES
CONCERNING THIS HAZARDOUS THUNDERSTORM SITUATION THIS WEEKEND.
Local storm report, May 10, 6:20 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    EAST BROOK                PA   0.75 IN HAIL.
05/10/03   LAWRENCE

0305 AM    HARLANSBURG               PA   1.00 IN HAIL
05/10/03   LAWRENCE

0335 AM    FENELTON                  PA   0.75 IN HAIL
05/10/03   BUTLER

0405 AM    SPRING CHURCH             PA   0.75 IN HAIL
05/10/03   ARMSTRONG

0405 AM    APOLLO                    PA   WIND DAMAGE
05/10/03   ARMSTRONG                      LARGE TREES BLOWN
                                          DOWN ACROSS SR56.

LAG
Local storm report, May 10, 6:50 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0650 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 AM    MARCHAND                  PA   WIND DAMAGE
05/10/03   INDIANA                        LARGE TREES AND WIRES
                                          BLOWN DOWN. REPORTED BY
                                          INDIANA CO EOC.

0420 AM    ROBINSON                  PA   WIND DAMAGE
05/10/03   INDIANA                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY INDIANA CO
                                          EOC.

TYBURSKI
Special weather statement, May 10, 7:56 AM EDT, 3 minutes before
PAZ014-021>023-030-101330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 AM EDT SAT MAY 10 2003

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING ACCOMPANIED
BY HEAVY RAIN...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES...
AND GUSTY WINDS.

IF YOU LIVE NEAR A STREAM BE ALERT FOR RAPID WATER LEVEL RISES
AND OVER FLOW INTO LOWLYING AREAS AND PONDING OF WATER.

A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM EDT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:33 AM EDTSevere Thunderstorm WarningPBZMarshall, Ohio57 min
May 10, 7:32 AM EDTFlash Flood WarningPBZPreston4 hr
May 10, 9:55 AM EDTFlash Flood WarningPBZOhio3 hr
May 10, 7:18 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.